DR MARTIN SCURR answers your health questions

I think I have symptoms of low testosterone – low libido, increased breast tissue, belly fat and almost no energy. A blood test showed my level was 11.1 which I understand is in the healthy range but at the low end. Do you have any recommendations? I am 55.

Andy Gurry, Lincolnshire.

Your symptoms are indeed typical of low testosterone, but I suspect the problem here may be something else.

A healthy testosterone level is 10 nmol/l to 30 nmol/l (nanomoles of testosterone per liter of blood). If the level is constantly below 10, it is known as hypogonadism.

Your levels are not necessarily a cause for concern. I suggest taking a repeat test in three to six months to see if there is a downward trend.

There are some hallmark symptoms of low testosterone that you don’t mention: erectile dysfunction, reduced beard and body hair, and most importantly, loss of muscle mass.

I would therefore suggest checking your thyroid function as an alternative cause of your symptoms.

A healthy testosterone level is 10 nmol/l to 30 nmol/l (nanomoles of testosterone per liter of blood). If the level is constantly below 10, it is known as hypogonadism

The gland produces hormones, including thyroxine, which plays a vital role in a number of functions throughout the body, such as metabolism, hair growth and digestion.

Hypothyroidism – in which the thyroid gland works more slowly than normal – can cause low energy and weight gain, including larger breasts. These are exactly the kind of symptoms you mention.

Other possible symptoms include a slow heart rate, feeling the cold, dry skin and hair, constipation and elevated cholesterol levels.

The first step towards diagnosis is a blood test to measure levels of thyroid-stimulating hormone (TSH), a hormone secreted by the pituitary gland in the brain. If your thyroid isn’t working properly, your TSH levels will be elevated.

If further tests on the same sample confirm that you have hypothyroidism, you will be prescribed levothyroxine to replace the thyroxine hormone. This is usually taken as a single daily tablet and should resolve your symptoms. Consult with your doctor about arranging the necessary blood tests.

Before the first lockdown, I was a healthy 74-year-old who exercised weekly. Then my GP texted to tell me to take statins (atorvastatin) but I noticed my legs hurt and I got brain fog from the pills.

The surgery told me to stay on the pills because I had a 23 percent risk of heart attack and stroke, but changed me to pravastatin. My legs still hurt, but when I stop taking the statins, they don’t. Is it worth taking these pills if it means I can’t keep fit?

Jenny Marsh, via email.

You were put on statins because of a scoring system that all GPs now use, called Qrisk3, which determines your risk of problems such as heart attack and stroke.

This is used for people up to age 84 and looks at data such as your cholesterol level, blood pressure, body mass index (BMI), and smoking status.

Your GP has concluded that you are at high risk (ie over 20 percent – meaning you have a two in 10 chance of developing cardiovascular disease in the next ten years), and so you have been told to take statins to use.

However, one consequence of the pandemic is that GPs are not seeing patients in person to discuss the pros and cons of treatment or offer advice on beneficial lifestyle changes, including diet and exercise.

You were put on statins because of a scoring system that all GPs now use, called Qrisk3, which determines your risk of problems such as heart attack and stroke

You were put on statins because of a scoring system that all GPs now use, called Qrisk3, which determines your risk of problems such as heart attack and stroke

Anyone considering stopping a drug to see if it is causing their symptoms should discuss this with their primary care physician. From your description it appears that you are one of the few people with a statin intolerance.

These patients may be prescribed another drug, ezetimibe, which partially blocks cholesterol absorption in the small intestine. Statins, on the other hand, slow down the production of cholesterol in the liver. Ezetimibe is less potent, but may still be effective – the only way to find out is to try it for two to three months.

If this is not effective, one of the new PCSK9 inhibitors is another option. These work by stopping a protein in the liver involved in regulating cholesterol called PCSK9 from working (people with high PCSK9 levels also have high cholesterol).

The treatment may be prescribed by a specialist as a monthly injection. It wouldn’t be unreasonable to ask your GP, as they insist that your cholesterol levels need to be lowered.

Write to Dr. scurr

Write to Dr. Scurr on Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email drmartin@dailymail.co.uk — include your contact details. dr. Scurr cannot enter into personal correspondence.

Answers should be taken in a general context and always consult your own GP if you have health problems.

In my opinion: we need to find the truth about Lyme disease

Lung Covid is an example of permanent ill health that can follow an infection. Another common cause is Borrelia burgdorferi, the tick-borne bacteria that causes Lyme disease — and in turn, symptoms that can last for weeks, months, or even years.

But there is good news: Work is underway on a vaccine that will reduce the risk of developing Lyme disease in the first place.

The vaccine causes the skin to react so that the tick bite can be caught early and the creature removed before it causes an infection.

A welcome development, because Lyme disease can cause an unpleasant flu-like illness and other problems immediately after infection.

While this post-infection syndrome is widely recognized, this is not the case for chronic Lyme disease, where patients experience symptoms years later, but blood tests cannot provide evidence of Borrelia infections. As a result, mainstream medicine does not recognize the diagnosis of chronic Lyme disease.

We’ve been here before. Forty years ago, there was a wave of patients with fatigue, joint pain and brain fog who believed their symptoms were due to an overgrowth of intestinal candida (a type of yeast).

Since then, our greater understanding of the microbiome — our gut bacteria — has made such a condition unlikely.

The patients had medically unexplained symptoms. There have always been such patients: what is important is that irrational speculation does not trump objectivity and science.

.